Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 335, NWS Austin/San Antonio, TX

October 5, 20234 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 5, 2023, 3:49 AM CDT for 4 counties in Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2023, 3:49 AM CDT (08:49 UTC)
Expired
Oct 5, 2023, 4:30 AM CDT
In force
41 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gillespie County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX

The radar

The Austin/San Antonio radar (KEWX), 106 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.8 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1617 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1617 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 1:07 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 5, 1:07 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
107 AM CDT Thu Oct 5 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Friday)
Issued at 101 AM CDT Thu Oct 5 2023

A weak frontal/outflow boundary is pushing across the northern part
of the Hill Country as of 1 AM. This boundary is forecast to push
across the area overnight into Thursday morning. A secondary frontal
boundary is forecast to push across the local area around day break
and exiting shortly after mid day. Scattered to numerous showers and
isolated to scattered thunderstorms are expected through the period.
Severe weather is not anticipated with this activity, however, can't
rule out a few strong storms as the secondary boundary pushes across
the I-35 corridor and coastal plains close to day break and mid
morning hours. Estimated highest rainfall amounts associated with
this event could range from one quarter to half inch with isolated
pockets of one inch. Can't rule out a few places getting higher
amounts.

In the wake of the frontal boundary expect dry weather conditions
for the most part with isolated showers and storms lingering around
the Rio Grande for this afternoon. Also, cooler temperatures are
expected with highs in the 80s over most areas and low 90s across
portions of the Rio Grande. Dry weather conditions continue tonight
into Friday morning with lows in 60s across the Hill Country, mid to
upper 60s and low 70s across the I-35 corridor and the coastal
plains. Can't rule a shower or two or a storm across the Rio Grande
plains this evening or late tonight.

Friday looks to be dry and cooler with mostly cloudy skies. High
temperatures range from the mid to upper 80s across the Hill Country
to the mid 80s across the rest of the local area.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 101 AM CDT Thu Oct 5 2023

We begin the long term forecast period with a cool, crisp,
refreshing Saturday morning with temperatures in the 50s and 60s.
After over 4 months of Hell's front porch, we'll be treated to
several mornings in a row with temperatures in the 50s, and perhaps
even some upper 40s in the Hill Country on Sunday morning. A
secondary push of drier and cooler air will actually arrive late
Friday night into early Saturday, with some rather breezy conditions
to start the weekend out. Highs on Saturday will only climb into the
70s, with partly to mostly cloudy skies through the day. We should
start to see more sunshine break through by Sunday but temperatures
will remain a touch below normal, in the mid to upper 70s.

Early next week, the overall upper level pattern remains rather
transient, with the Subtropical jet remaining overhead through the
early to middle part of the week. One element that is most in
question is what happens over the eastern Pacific with regards to
any sort of tropical development. The GFS and GEM continue to
advertise a tropical system developing near the Baja of California
and moving inland over central Mexico by mid to late week (Wed-Thu
timeframe). Mid-level moisture may be able to team up with an
approaching cold front Thursday-Friday and perhaps bring us our next
shot at some decent rainfall. However, a lot of things need to fall
into place for another widespread rainfall event. Nevertheless, the
upper level pattern looks pretty set on sending another stronger
cold front through the CWA on Friday. We'll have to use a bit of a
wait and see approach with this next front and the timing of any
potential tropical connection through the weekend. One more thing to
note: even the ensembles are latching onto another front late next
week, so even if we do warm back into the upper 80s and lower 90s,
the warm up shouldn't last very long. Hopefully the timing of the
next front will clear things out just in time for the Total Annular
Eclipse on the 14th.

&&

.AVIATION...
(06Z TAFS)
Issued at 1240 AM CDT Thu Oct 5 2023

After an acceleration of the weak frontal boundary or strong outflow
boundary in the evening, the forward speed has decelerated again.
Thus we have the wind shift reaching AUS by 07Z and not getting into
SAT/SSF until 10Z/11Z and DRT at 12Z. Storm intensity still looks to
be capable of lowering VSBY to 1 mile for a short period, but mainly
for the I-35 terminals. There rain chances will linger around longest
at DRT where the front will be more shallow. Improvement to VFR for
most areas should come in the midday hours, but not confident the
timing in this package.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  67  85  60 /  70  10   0   0
Austin Bergstrom Intl Airport  82  67  85  58 /  70  10   0   0
New Braunfels Muni Airport     86  69  87  63 /  90  10   0   0
Burnet Muni Airport            82  65  83  57 /  70  10   0   0
Del Rio Intl Airport           89  70  88  66 /  80  10  10  10
Georgetown Muni Airport        82  66  84  58 /  60  10   0   0
Hondo Muni Airport             87  68  85  63 /  90  10   0   0
San Marcos Muni Airport        84  67  85  60 /  90  10   0   0
La Grange - Fayette Regional   82  68  84  62 / 100  10   0   0
San Antonio Intl Airport       85  70  86  64 / 100  10   0   0
Stinson Muni Airport           87  71  87  67 /  90  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Long-Term...MMM
Aviation...17

In the hours before

Special weather statement, Oct 5, 2:00 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
200 AM CDT Thu Oct 5 2023

TXZ172-173-190>194-050800-
Blanco TX-Williamson TX-Bastrop TX-Hays TX-Burnet TX-Lee TX-
Travis TX-
200 AM CDT Thu Oct 5 2023

...Strong thunderstorms will impact portions of Williamson,
northwestern Hays, Travis, northeastern Blanco, north central
Bastrop, northwestern Lee and south central Burnet Counties through
300 AM CDT...

At 200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger Dam to near Round Rock to near
Smithwick. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Marble Falls, Dripping Springs, Granger, Lexington, Anderson
Mill, Windemere, Serenada, Leander, Hutto, Lakeway, Manor, Lago
Vista, and Bee Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 9727 3046 9715 3056 9696 3054 9692
      3049 9690 3046 9690 3046 9688 3043 9687
      3043 9685 3028 9738 3021 9817 3063 9827
      3068 9772 3077 9735
TIME...MOT...LOC 0700Z 317DEG 22KT 3069 9725 3060 9767 3053 9812

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Oct 5, 2:57 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
257 AM CDT Thu Oct 5 2023

TXZ184-186-050845-
Kerr TX-Edwards TX-
257 AM CDT Thu Oct 5 2023

...A strong thunderstorm will impact portions of northwestern Kerr
and northeastern Edwards Counties through 345 AM CDT...

At 257 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Telegraph, or 15 miles south of Junction, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hunt, Mountain Home, Kerr Wildlife Management Area, Waltonia, Us-
83 Near The Kerr-Kimble County Line, I-10 Near The Kimble-
Kerr County Line, and The Intersection Of I-10 And Us 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 9930 3000 9929 3014 9986 3029 9983
TIME...MOT...LOC 0757Z 281DEG 31KT 3027 9975

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Oct 5, 3:32 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
332 AM CDT Thu Oct 5 2023

TXZ171-186-188-050915-
Gillespie TX-Kerr TX-Llano TX-
332 AM CDT Thu Oct 5 2023

...Strong thunderstorms will impact portions of northeastern Kerr,
Gillespie and southwestern Llano Counties through 415 AM CDT...

At 332 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hilda to Harper to near Kerr Wildlife
Management Area. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kerrville, Fredericksburg, Llano, Ingram, Hunt, Cherry Spring,
Enchanted Rock State Natural Area, Tivydale, Kerrville-Schreiner
Park, Doss, Kerr Wildlife Management Area, Waltonia, Harper, Prairie
Mountain, Mountain Home, Crabapple, Oxford, I-10 Near The Kimble-Kerr
County Line, and The Intersection Of I-10 And Us 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3026 9881 2996 9907 3006 9955 3029 9954
      3029 9930 3050 9930 3050 9897 3069 9896
      3075 9861
TIME...MOT...LOC 0832Z 275DEG 39KT 3057 9913 3029 9924 3002 9945

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:00 AM CDTSpecial Weather StatementEWXWilliamson60 min
Oct 5, 2:57 AM CDTSpecial Weather StatementEWXKerr48 min
Oct 5, 3:32 AM CDTSpecial Weather StatementEWXGillespie, Kerr, Llano43 min
Oct 5, 3:56 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Llano3 hr
Oct 5, 4:22 AM CDTSpecial Weather StatementEWXBandera, Blanco, Kendall38 min
Oct 5, 5:07 AM CDTSpecial Weather StatementEWXComal, Hays53 min
Oct 5, 5:20 AM CDTAreal Flood AdvisoryEWXBlanco3 hr
Oct 5, 5:38 AM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe, Hays30 min
Oct 5, 5:46 AM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson3 hr
Oct 5, 6:03 AM CDTSpecial Weather StatementEWXGuadalupe42 min
Oct 5, 6:07 AM CDTSpecial Weather StatementEWXCaldwell53 min
Oct 5, 6:11 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe3 hr
Oct 5, 6:39 AM CDTSpecial Weather StatementEWXGonzales51 min
Oct 5, 6:40 AM CDTAreal Flood AdvisoryEWXCaldwell3 hr
Oct 5, 7:14 AM CDTSpecial Weather StatementEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca, Wilson61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.